Fun – or perhaps not so fun – fact: botox is a poison. They derive it from a toxin known as botulism. The same injection they use on your face is what gives you food poisoning in spoiled food.
Rest assured, Botox is a medically safe procedure. Millions across the world get it every year with minimal to no adverse effects. That said, there’s a rumor going around of a concerning symptom: headaches.
Knowing that Botox is poisonous, headaches may seem especially alarming. After all, headaches are often an early onset symptom of deeper neurological issues.
Can Botox cause headaches? Join us as we get to the bottom of this common concern.
In this article
How Does Botox Work?
To understand why Botox gives you headaches, it’s important to understand how it works.
Botox derives from Clostridium botulinum, which is a type of bacterium. In particular, it uses the strain on botulinum toxin A. Like most toxins, it interferes with electric signals sent to muscles.
When a medical professional injects Botox into your face, it paralyzes a group of muscles. Typically, it’s the ones that bunch up the skin and create wrinkles. Relaxing those muscles results in looser, smoother skin.
Botox isn’t so popular just because it works. It’s because it’s a bona fide, long-term solution. After a series of treatments, wrinkles may not reappear for a long time.
Other Treatment Uses for Botox
In addition to eradicating wrinkles, Botox in Nashville has other uses. It very well may be useful with the accompanying:
- Reducing eye twitching (blepharospasm)
- Relaxing overly tight muscles (spasticity)
- Relaxing an overactive bladder
To the surprise of some, Botox has another helpful treatment purpose: migraine headaches. In this treatment, the doctor injects it in key points around your neck and face. These tend to be pressure points that exacerbate migraines.
Just as above, these muscles become paralyzed. The lack of tension results in reduced migraine symptoms – or none at all.
However, suppose you don’t go in for migraine treatment. You get Botox for face wrinkles or something else. Will you get headaches as a side effect?
Can Botox Cause Headaches?
The short answer is yes. Some patients may experience very brief and mild headaches after their treatment. These headaches tend to go away and do not return.
Unfortunately, a small minority (about 1%) of headaches are much worse. These are debilitating, severe, and long-lasting, like migraines. Strange, you might say, considering Botox is also a migraine treatment.
What Causes Botox Headaches?
Botox works best when it affects only the intended site. Controlled injections ensure it only paralyzes a specific set of muscles.
That said, there is a small risk of the toxins spreading. Rather than remaining centralized, they leak through the body to other areas. This is what causes unpleasant side effects – such as headaches.
Headaches can result from a number of unrelated causes:
- A muscle spasm triggers the headache
- The injection injures a blood vessel
- A hematoma forms after injection
- The needle hits your skull
- Procedure-related anxiety or stress
Treatment for Botox Headaches
Good news first: Botox headaches are rare. If you do get one, they are almost always ephemeral. And, they are almost always mild.
The duration depends from person to person. Some may have a headache for a few hours. Others may experience one for several days.
Whatever the case, the headache will go away like any other. Patients can take over-the-counter medication like the following to relieve symptoms:
- Acetaminophen-based medications
- Ibuprofen-based medications
Of course, always consult your physician first. You may have a unique medical condition that makes it inadvisable to use certain meds.
Treatment for Extreme Headaches
As we mentioned, some of these headaches can be severe. A prolonged headache after Botox may persist for days or weeks. What causes these types of headaches?
It depends. The medical professional may have poorly administered the procedure. Or, the Botox had impurities that led to alternative symptoms.
Whatever the reason, head to the hospital. It’s best to get proper, professional care. If there are more serious underlying symptoms, your medical professional can address them.
Should You Continue Botox after Headaches?
If you get a headache following the procedure, you may be reticent to continue. After all, what if further Botox injections could cause more severe problems?
Except in the case of severe headaches, it’s safe to continue. Over-the-counter medication should be sufficient to handle the symptoms. There’s no need to worry that you may cause serious harm.
You can, however, request a lower dose of Botox. This could potentially mitigate or eliminate headaches. Take note, though, that you may get less effective results.
In the end, it’s a trade-off. There is no gain without pain. Minor headaches may well be worth the effects you get from the treatment.
Other Negative Side Effects of Botox
In severe, rare cases, a patient may suffer botulism poisoning from unintended toxin spread. The result is entirely unlike food poisoning. Symptoms may include the following:
- Difficulty swallowing and/or breathing
- Weakness in the muscles
- Drooping eyelids, blurry vision, and double vision
- Loss of voice or voice hoarseness
- Challenges with speaking
- Sudden incontinence
If you suffer these symptoms from Botox, you should seek immediate medical attention. This is no different than many other cases of poisoning.
Granted, it is highly unlikely that this will happen.
Get Botox Today
Can Botox cause headaches? Yes, but usually mild, short-term ones. A very small amount of patients may get severe headaches.
Luckily, there is virtually no cause for concern. Over-the-counter medication is usually more than sufficient to treat the pain.
Looking to learn more about our big, fascinating world? Explore our blog for more articles.